Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 39, NWS Amarillo, TX

May 19, 202212 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at May 19, 2022, 1:02 PM CDT for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at May 19, 2022, 3:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2022, 1:02 PM CDT (18:02 UTC)
In effect from
May 19, 2022, 3:00 PM CDT
Expired
May 19, 2022, 9:00 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS84 KAMA 191802
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
102 PM CDT Thu May 19 2022

OKZ001-002-TXZ001>003-006>008-011>013-016>018-317-200200-
/O.NEW.KAMA.FW.W.0039.220519T2000Z-220520T0200Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
Palo Duro Canyon-
102 PM CDT Thu May 19 2022

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND 
CENTRAL OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect until 9 PM CDT this evening.

* Affected Area...Western and central Panhandles.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 6 percent.

* Red Flag Threat Index...4 to 6.

* Timing...Through 9 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 19, 12:41 PM CDT, 21 minutes earlier.

Area forecast discussion, May 19, 12:41 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1241 PM CDT Thu May 19 2022

.AVIATION...
18Z Issuance...All sites are expected to remain VFR through the
period. Southwest winds this afternoon will be gusting 25-30kts.
Winds will remain breezy overnight with winds around 13-15kts. A
cold front will turn winds northerly from 09-13Z and have gusts of
25-30kts again.

Beat

&&

.PREV DISCUSSION... /Issued 452 AM CDT Thu May 19 2022/

DISCUSSION...Today through Wednesday.
Dry weather returns for today through Sunday since the low level
moisture will be scoured out as broad west to southwest flow
aloft commences as an upper level trof of low pressure develops
over the western and northern parts of the United States. Well
above normal temperatures in the 90s to around 104 degrees are
anticipated this afternoon, with the Palo Duro Canyon State Park
possibly reaching 106 degrees or so, and a Heat Advisory has been
issued for that area with this forecast package. A strong cold
front will track across the region late tonight and Friday morning
with much cooler temperatures in store Friday into early next
week. Medium range models have continued to trend towards better
agreement with additional precipitation prospects late Sunday
night through Tuesday night as a fairly sharp upper level trof of
low pressure traverses the southern and central high plains. NBM
pops support the above scenario and were incorporated into the
grids for late Sunday night through Tuesday night. Dry weather
resumes Wednesday.

02

FIRE WEATHER...Today and Friday.
Most of the showers and thunderstorms occurred across northern
and western parts of the forecast area late Tuesday afternoon and
night. The recent rainfall that has occurred the past few days is
expected to preclude widespread critical fire weather conditions
today. However, elevated fire weather conditions are expected to
develop this afternoon into early this evening across the western
Oklahoma Panhandle as well as western and parts of the south
central Texas Panhandle due to twenty foot west southwest winds of
15 to 25 mph with some higher gusts along with minimum relative
humidity values of 5 to 8 percent. Elevated fire weather conditions
may develop across parts of the area on Friday.

Information worth noting from the day shift forecasters on Wednesday
regarding greenup in our area is that greenup is prevalent on the
NDVI satellite imagery to the west of Dalhart eastward and also east
of a Guymon to Amarillo line.

02

&&

.AMA Watches/Warnings/Advisories...
TX...OK...
&&

16/29
Hazardous weather outlook, May 19, 4:23 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
423 AM CDT Thu May 19 2022

OKZ001>003-TXZ001>020-317-192100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
423 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

High temperatures around 106 degrees are anticipated today at
the Palo Duro Canyon State Park. A Heat Advisory is in effect
for this area from 2 PM this afternoon until 7 PM CDT this
evening.

Elevated fire weather conditions are expected to develop this
afternoon into early this evening across the western Oklahoma
Panhandle as well as western and parts of the south central Texas
Panhandle due to west southwest winds of 15 to 25 mph with some
higher gusts along with minimum relative humidity values of 5 to
8 percent.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions may develop across parts of the
area on Friday.

Thunderstorms are possible across the area late Sunday night through
Tuesday night. Any storms that form are expected to remain below
severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon into early this
evening and possibly again on Friday.

02

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:30 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHartley, Oldham75 min
May 18, 8:15 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham60 min
May 18, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADeaf Smith, Oldham, Randall75 min
May 18, 9:44 PM CDTSpecial Weather StatementAMADallam, Sherman31 min
May 18, 10:01 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree, Sherman59 min
May 18, 10:58 PM CDTSevere Thunderstorm WarningAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts92 min
May 19, 12:00 AM CDTSpecial Weather StatementAMAHemphill45 min
May 19, 12:11 AM CDTSevere Thunderstorm Warning Considerable damage threatAMAHemphill, Roberts, Wheeler64 min
May 19, 12:29 AM CDTSpecial Weather StatementAMAHemphill46 min
May 19, 12:44 AM CDTSpecial Weather StatementAMAWheeler31 min
May 19, 3:57 AM CDTHeat AdvisoryAMARandall15 hr
May 18, 9:19 PM CDTSpecial Weather StatementAMACimarron, Texas26 min

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in Oklahoma, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.